Caring for Your Gut: Dealing With Diarrhea, Nausea and Other Stomach Problems if You Have HIV/AIDS
December 2, 2015
Nausea, vomiting, and loss of appetite often occur as side effects of starting or switching HIV drugs. For many people, nausea goes away by itself after a few weeks on the drugs. Other people require help from drugs called antiemetics (anti-nausea drugs). Some antiemetics interact with HIV drugs, so be sure to speak to your health care provider about all the medications you are taking (including over-the-counter drugs, prescription medications, street drugs, herbs, and supplements), even if you only use them occasionally.
Megace (a hormone called megestrol) and Marinol (dronabinol; a synthetic version of marijuana) may increase appetite. Marijuana may be effective for nausea and loss of appetite but is not legal or available everywhere.
Nausea, vomiting, and loss of appetite can be particularly problematic for pregnant women who may be experiencing morning sickness because of their pregnancy.
Ways to cope with nausea include:
Gas (farting) and bloating can usually be managed by not eating fatty foods or foods such as beans, broccoli, and vegetable skins. Over-the-counter or prescription drugs may also be used to relieve gas.
Heartburn (acid reflux) causes a burning sensation in your chest. Despite its name, it has nothing to do with your heart. Rather, heartburn occurs when stomach acid comes backs up into your esophagus (food pipe). To avoid heartburn, try to stop eating certain foods:
If symptoms do not go away, it is important that you see your health care provider. Heartburn may be a symptom of GERD, or gastroesophageal reflux disease, which can sometimes lead to cancer of the esophagus.
HIV, other infections, and HIV drugs can cause many side effects that involve the gut. When problems in the gut are the result of drug side effects, they usually go away after a few days or weeks after adjusting to the new drug. However, for some people living with HIV, these side effects can last longer and have a serious impact on both health and quality of life.
It is best to report gut symptoms to your health care provider to see if they are a side effect of treatment or a symptom of a different medical condition. You can also use the following tips to manage symptoms and keep your gut as healthy as possible:
More From This Resource Center
This article was provided by The Well Project. Visit The Well Project's Web site to learn more about their resources and initiatives for women living with HIV. The Well Project shares its content with TheBody.com to ensure all people have access to the highest quality treatment information available. The Well Project receives no advertising revenue from TheBody.com or the advertisers on this site. No advertiser on this site has any editorial input into The Well Project's content.
Add Your Comment:
(Please note: Your name and comment will be public, and may even show up in
Internet search results. Be careful when providing personal information! Before
adding your comment, please read TheBody.com's Comment Policy.)
The content on this page is free of advertiser influence and was produced by our editorial team. See our advertising policy.